Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 159, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 27, 2004, 6:32 AM EDT for Bay County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2004, 6:32 AM EDT (10:32 UTC)
- Expired
- Aug 27, 2004, 7:30 AM EDT
- In force
- 58 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Bay County, MI
The radar
The Detroit radar (KDTX), 120 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:25 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:13 AM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 27, 4:13 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 413 AM EDT FRI AUG 27 2004 .DISCUSSION... 00Z RAOBS/WATER VAPOR LOOP SHOW UPPER TROUGH OVER THE WESTERN CONUS...WITH FAST SOUTHWESTERLY FLOW INTO THE GREAT LAKES. MAIN SHORTWAVE NEAR THE MINNESOTA BOUNDARY WATERS...WITH ADDITIONAL VORT CENTERS EMBEDDED IN THE FAST FLOW. SURFACE ANALYSIS SHOWS LOW OVER NORTHWEST ONTARIO WITH A COLD FRONT EXTENDING THROUGH THE WESTERN GREAT LAKES...TO ANOTHER LOW OVER THE PLAINS. IR SATELLITE/REGIONAL RADARS SHOW WIDESPREAD THUNDERSTORMS FROM LAKE SUPERIOR TO IOWA. MAIN FORECAST FOCUS IS WITH CONVECTION AND SEVERE WEATHER CHANCES TODAY...FOLLOWED BY ADDITIONAL CONVECTIVE POTENTIAL INTO THE WEEKEND. ETA/GFS ARE PRETTY SIMILAR WITH THE OVERALL SYNOPTIC PATTERN...WITH SMALL SCALE DIFFERENCES RELATED TO HANDLING OF CONVECTION. GFS STILL HAS SOME GRIDSCALE FEEDBACK ISSUES...ALTHOUGH WITHOUT AS MUCH IMPACT ON THE SURFACE PRESSURE FIELDS. MODELS HAVE BEEN SOMEWHAT CONSISTENT AS WELL...AND NO MAJOR CHANGES ARE NECESSARY TO THE CURRENT FORECAST. FOR TODAY...INITIAL CONCERN IS WITH MCS REMNANTS NOW MOVING INTO LAKE MICHIGAN. HARD TO CALL THEM REMNANTS THOUGH...AS STORMS HAVE MAINTAINED COVERAGE AND SOME OF THEIR STRENGTH AS THEY MOVE INTO A MODERATELY UNSTABLE AIRMASS. MAIN DYNAMICAL SUPPORT LIFTS NORTH OF THE AREA THOUGH. NOSE OF THE STRONG 300MB JET LIFTS FROM WISCONSIN TO NORTHERN ONTARIO EARLY THIS MORNING...PLACING SOUTHEAST MICHIGAN IN A LESS FAVORABLE REGION FOR UPPER DIVERGENCE. 850MB JET DOES WEAKEN BUT MAINTAINS SOME STRENGTH OVER LOWER MICHIGAN EARLY... HOWEVER LOW-LEVEL CONVERGENCE BECOMES LESS ORGANIZED. BESIDES THE STORMS MOVING IN FROM WISCONSIN...ADDITIONAL CONVECTION IS DEVELOPING EAST OF THE MAIN COMPLEX...ALONG AN AREA OF 700MB THETA-E ADVECTION DEPICTED REASONABLY WELL BY 00Z ETA/GFS/03Z RUC. THESE STORMS HAVE BEEN DEVELOPING MAINLY ACROSS WEST-CENTRAL LOWER... HOWEVER ADDITION STORMS POPPING UP NEAR THE MICHIGAN-OHIO BORDER. WOULD NOT BE SURPRISED TO SEE THIS AREA FILL IN THIS MORNING...SO WILL START THE PERIOD WITH POPS RATHER THAN TRY TO TIME COMPLEX OVER LAKE MICHIGAN AS IT MOVES INTO THE CWA. COVERAGE TO PRECIP WILL ALSO BE TRICKY...AS WIDESPREAD THUNDERSTORMS SHOULD WEAKEN AS IT LOSES UPPER SUPPORT AND MOVES INTO A SOMEWHAT MORE STABLE AIRMASS. ALSO OUTRACES SURFACE SURFACE FRONT...WHICH LINGERS ACROSS WISCONSIN UNTIL MORE THIS AFTERNOON. BASED ON THE MEAN FLOW AND ADDITIONAL DEVELOPMENT SEEN OVER THE PAST COUPLE HOURS...WILL OPT FOR BETTER COVERAGE /NUMEROUS/ ACROSS THE NORTHWEST CWA... GENERALLY SHIAWASSEE COUNTY TO SAGINAW BAY. OTHERWISE WILL START WITH SCATTERED TSRA. IF STORMS MAINTAIN THEIR INTENSITY... SEVERE WEATHER WILL BE A POSSIBILITY EARLY THIS MORNING. FORECAST SOUNDINGS/ HODOGRAPHS SHOW MAINLY UNIDIRECTIONAL FLOW...WITH 0-6KM SHEAR 30-40M/S. NEXT CONCERN IS WITH CONVECTION FOR THIS AFTERNOON. AS NORTHERN SHORTWAVE/SURFACE LOW LIFT ACROSS NORTHERN ONTARIO...COLD FRONT SLOWLY DROPS INTO LOWER MICHIGAN. NOT MUCH PUSH TO THE BOUNDARY AS IT REMAINS NEARLY PARALLEL TO THE UPPER FLOW. HOWEVER THERE REMAINS DECENT LOW-LEVEL CONVERGENCE ALONG IT. MAIN QUESTION WILL BE WITH INSTABILITY...HOW MUCH WE WILL RECOVER AFTER STORMS FROM THIS MORNING. ETA KEEPS PRECIP GOING THROUGH MUCH OF THE DAY...NOT GIVING US A CHANCE TO DESTABILIZE. RUC-13 DOES NOT SHOW MUCH HAPPENING THIS MORNING...AND CONSEQUENTLY DEVELOPS CLOSE TO 3000J/KG CAPE BY 21Z OVER SOUTHEAST MICHIGAN AHEAD OF THE FRONT. BECAUSE PRECIP/CLOUDS APPEAR AS THOUGH THEY WILL MAKE IT ACROSS THE CWA /EVEN IF ONLY AS WEAKENING SHOWERS/...NOT SURE HOW MUCH WE WILL DESTABILIZE. WITH THAT IN MIND WILL KEEP SCATTERED POPS FOR THIS AFTERNOON... ESPECIALLY WITH FRONT ITSELF STILL NORTHWEST OF THE CWA. STILL SOME CONCERN AS FAR AS SEVERE WEATHER FOR THIS AFTERNOON...WHICH WILL BE CLOSELY TIED TO HOW MUCH WE CAN DESTABILIZE. WIND FIELD IS NOT AS STRONG AS EARLIER IN THE MORNING...BUT STILL DECENT WITH 850MB/500MB WINDS NEAR 30KTS AND 0-6KM SHEAR AROUND 30M/S. BASED ON UNCERTAINTY AROUND MORNING CONVECTION...FEEL IT PRUDENT TO MENTION POTENTIAL SEVERE FOR THIS AFTERNOON AS WELL. SOUTHEAST MICHIGAN WILL BE SOMEWHAT BETWEEN SYSTEMS FOR TONIGHT... WITH TIMING DIFFERENCES BETWEEN ETA/GFS SOLUTION. SURFACE FRONT WILL DROP INTO THE CWA...HOWEVER IT MAY BE MORE OF A CULL BETWEEN SURFACE WAVES DEPARTING INTO QUEBEC AND APPROACHING FROM THE MID MISSISSIPPI VALLEY. COULD SEE STORMS FROM THIS AFTERNOON LINGER INTO THE EVENING...AS WELL AS SEE ADDITIONAL DEVELOPMENT OVERNIGHT AS NEXT WAVE DEVELOPS AND MOVES TOWARD THE STATE. IN ADDITION WE WILL HAVE A SURFACE FRONT DRAPED ACROSS THE CWA WITH LINGERING INSTABILITY. DRAWBACK IS THAT THERE WILL BE LIMITED UPPER-LEVEL SUPPORT FOR CONVECTION...WITH ALMOST A BRIEF UPPER RIDGE SKIRTING THE REGION. CURRENT GRIDS HAVE LIKELY POPS...WHICH IS SUPPORTED BY MOST MOS GUIDANCE /AT LEAST ACROSS THE NORTHERN CWA/. COULD SEE CARRYING JUST A CHANCE TONIGHT...HOWEVER NOT ENOUGH EVIDENCE TO SUPPORT THAT CHANGE. UPPER TROUGH MOVES EAST TOWARD TOWARD THE GREAT LAKES SATURDAY/SATURDAY NIGHT. ETA/GFS INDICATE A SURFACE WAVE DEVELOPS ALONG AND BOUNDARY AND TRACKS ACROSS SOUTHEAST LOWER SATURDAY AFTERNOON/EVENING. STRENGTH OF THIS WAVE IS IN QUESTION DUE TO CONVECTIVE FEEDBACK ISSUES...HOWEVER ETA/GFS ARE SIMILAR AND SOMEWHAT CONSISTENT /IF ANYTHING THEY ARE A TAD FASTER WITH THE CURRENT RUN/. WILL HAVE BETTER DYNAMICS ALTHOUGH MORE LIMITED INSTABILITY...ESPECIALLY NORTH OF THE WAVE. WILL KEEP LIKELY POPS DURING THE DAY ON SATURDAY WITH DECENT DYNAMICS AND BETTER DIURNAL INSTABILITY...AND TAPER THEM OFF TO CHANCE SATURDAY NIGHT. SURFACE HIGH BUILDS INTO THE WESTERN GREAT LAKES ON SUNDAY...TRYING TO WORK INTO LOWER MICHIGAN BUT STILL SOME CYCLONIC FLOW WITH LINGERING INFLUENCE FROM THE SURFACE WAVE. BASED ON UNCERTAINTY AROUND SPEED AND STRENGTH OF THE WAVE /HOW REAL IT IS OR HOW CONVECTIVELY INDUCED/ WILL KEEP CHANCES POPS GOING ON SUNDAY. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. BRAVENDER EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 11:25 AM EDT, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1125 AM EDT THU AUG 26 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-271000- BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI- MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI- SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI- INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY... CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND... MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON... SAGINAW AND SANDUSKY 1125 AM EDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH...ALTHOUGH THE MAIN HAZARD WILL BE LOCALLY HEAVY RAINFALL. THUNDERSTORM MOVEMENT WILL BE TO THE EAST NORTHEAST AROUND 20 MPH. A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH TONIGHT. IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION LATE TONIGHT TO FOCUS THUNDERSTORM DEVELOPMENT. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL PERSIST FRIDAY WITH THE CHANCE FOR ADDITIONAL STORMS THROUGH THE REMAINDER OF THE WEEKEND. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE. AN UNSTABLE TROPICAL AIR MASS WILL REMAIN IN PLACE...AHEAD OF A COLD FRONT WHICH WILL MOVE ACROSS THE AREA FRIDAY AND EARLY FRIDAY EVENING. THIS COLD FRONT WILL LINGER NEARBY INTO THE WEEKEND. AN AREA OF LOW PRESSURE IS FORECAST TO DEVELOP ALONG THE FRONT WITH THE POTENTIAL TO IMPACT THE REGION THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SHULER HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:09 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 81 min |
| Aug 27, 6:36 AM EDT | Special Marine Warning | DTX | 84 min | |
| Aug 27, 1:24 PM EDT | Special Marine Warning | DTX | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.